Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

What disease do I have if I get constant diarrhea with fever?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2304 Questions
I am 29 years old, 153 lbs and I have no history of bowel problems. I started on Paxil about a month ago, and developed diarrhea in the mornings, but not any other times. Then, 2 weeks ago, I got diarrhea constantly, with a persistent off and on low-grade fever that hovers between 99 degrees and 100.2 degrees. It comes and goes. I got tested for parasites and other things from a stool sample. I also had a blood test done and everything was negative, meaning no clear cut answer was found. I'm wondering if I might have Crohn's disease/IBS/Celiac disease/Colitis? Or could it just be the side-effect from the Paxil? One of the side-effects says it can cause diarrhea, but I wouldn't think that I would have a fever with it though if it was just a side-effect? My doctor told me I need a colonoscopy, so I'm getting one of those soon. I'm taking Potassium and Imodium to control symptoms and keep me stronger. Any thoughts? I don't have blood in my stools. And they are loose mostly, not completely watery... although they were watery at first.
Posted Wed, 25 Apr 2012 in Digestion and Bowels
Answered by Dr. Prasad 7 hours later

Paroxitine (Paxil) indeed can induce diarrhea in some people. I agree with you that your initial episodes of diarrhea may have been due paxil induced.

You reported that the later episodes were accompanied by fever. Drug induced diarrhea is doubtful here. Perhaps an infective causes need to be ruled out. Viral infections one of the most common causes of gastroenteritis may cause diarrheal symptoms with normal stool test picture. Discuss about this with your gastroenteritis.

You did not mention if there were mucus particles in the stool. In the absence of mucus particles, Chron’s or colitis is doubtful again. Nevertheless, I agree with your doctor, that colonoscopy would be an useful test to clear issues beyond doubts.

The bottom line is:
"According to me the symptoms appear more likely a drug induced diarrhea which was later infected by virus. If your symptoms are reducing then I do not find it concerning. Go ahead with colonoscopy as planned to clear any doubts."

If you find my answer reassuring and informative, request you to accept it. I will be available for follow ups.

Above answer was peer-reviewed by
Follow-up: What disease do I have if I get constant diarrhea with fever? 8 hours later
Thank you for your help. I have a few more questions and comments.

I do not have mucus particles in my stool. Also, I THINK my doctor checked for viruses and bacterial infection and parasites (I'm sure he checked for parasites) when I had the stool sample done and all were negative. Although I'm not positive about whether he checked for viruses... He called it gastroenteritis, but I think when it didn't clear up, he became concerned it might be something else.

The diarrhea is not getting better. I thought it was at one point, but it's pretty consistent. I'm guessing that at this point the colonoscopy is the the best way to figure it all out.

Thank you for your help.
Answered by Dr. Prasad 16 hours later
Hi and thanks again.

Virus, bacterial as well as parasites can induce infection of the gut referred to as gastroenteritis. Tests are routinely done to rule out bacterial as well as parasitic infection. Tests for 'Viral infections' are not performed as they are often self limiting in nature.

If the symptoms are persisting for more than 2 weeks, then I agree with your doctor to investigate to rule out inflammatory conditions is necessary. Colonoscopy is the test of choice.

I hope fever has settled by now atleast.

While all these are considered, the role of stressors (anxiety and depression) as the cause of diarrhea are acknowledged by most doctors. Your doctor would also agree with this. They are considered as the cause, if all the tests come clear.

So my suggestions to you is while the tests are performed the following may be needed:

1. Continue with the current medications. Perhaps antidiarrheal drug such as loperamide which is over the counter drug along with lactobacillus supplements can be taken for a few days.
2. Keep yourself well hydrated
3. A healthy diet, physical exercises, transcendental meditation, yoga and good sleep to combat the effects of stressors.

Hope I have answered your query.

Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor